Alert archive / Arkansas / Flash Flood Warnings in 2013

Flash Flood Warning 12, NWS Memphis, TN

April 10, 2013Cross County, Poinsett County, Arkansas

NWS Memphis, TN issued this flash flood warning at Apr 10, 2013, 9:19 PM CDT for Cross County, Poinsett County, Arkansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2013, 9:19 PM CDT (02:19 UTC)
Expired
Apr 11, 2013, 2:00 AM CDT
In force
5 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Cross County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 99 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2188 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2188 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
5.8
Supercell composite
29.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WGUS54 KMEG 110219
FFWMEG
ARC037-111-110515-
/O.NEW.KMEG.FF.W.0012.130411T0219Z-130411T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CDT WED APR 10 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 1215 AM CDT

* AT 919 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF NORTHWESTERN CROSS AND WESTERN POINSETT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3560 9105 3568 9099 3570 9072 3536 9080
      3525 9103 3527 9105

$$

30/SIRMON
4 follow-up statements
899 
WGUS74 KMEG 110343
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1043 PM CDT WED APR 10 2013

ARC037-111-110515-
/O.CON.KMEG.FF.W.0012.000000T0000Z-130411T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROSS AR-POINSETT AR-
1043 PM CDT WED APR 10 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
WESTERN POINSETT AND NORTHWESTERN CROSS COUNTIES...

AT 1043 PM CDT... 4 TO 5 INCHES OF RAINFALL HAS OCCURRED OVER THE
PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1
TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF NORTHWESTERN CROSS AND WESTERN POINSETT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3560 9105 3568 9099 3570 9072 3536 9080
      3525 9103 3527 9105

$$

30/SIRMON
424 
WGUS54 KMEG 110505
FFWMEG
ARC037-111-110530-
/O.EXT.KMEG.FF.W.0012.000000T0000Z-130411T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1205 AM CDT THU APR 11 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 1230 AM CDT

* AT 1205 AM CDT... 3 TO 5 INCHES OF RAINFALL HAS OCCURRED OVER THE  
  PAST FIVE HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN         
  ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF NORTHWESTERN CROSS AND WESTERN POINSETT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3560 9105 3568 9099 3570 9072 3536 9080
      3525 9103 3527 9105

$$
640 
WGUS54 KMEG 110508
FFWMEG
ARC037-111-110700-
/O.EXT.KMEG.FF.W.0012.000000T0000Z-130411T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1208 AM CDT THU APR 11 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 200 AM CDT

* AT 1208 AM CDT...3 TO 5 INCHES OF RAINFALL HAS OCCURRED OVER THE   
  FIVE HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL   
  1 TO 2 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF NORTHWESTERN CROSS AND WESTERN POINSETT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3560 9105 3568 9099 3570 9072 3536 9080
      3525 9103 3527 9105

$$
703 
WGUS74 KMEG 110651
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
151 AM CDT THU APR 11 2013

ARC037-111-110701-
/O.EXP.KMEG.FF.W.0012.000000T0000Z-130411T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROSS AR-POINSETT AR-
151 AM CDT THU APR 11 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 AM CDT FOR WESTERN
POINSETT AND NORTHWESTERN CROSS COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3560 9105 3568 9099 3570 9072 3536 9080
      3525 9103 3527 9105

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 8:56 PM CDT, 23 minutes earlier.

Area forecast discussion, Apr 10, 8:56 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
856 PM CDT WED APR 10 2013

.UPDATE...EVENING UPDATE.

&&

.DISCUSSION...
UPDATED TO INCLUDE NEW TOR WATCH 94 FOR MUCH OF WEST
TENNESSEE...NORTH MISSISSIPPI EAST ARKANSAS AND THE MISSOURI
BOOTHEEL. RANDOLPH AND LAWRENCE IN NORTHEAST ARKANSAS WILL BE
ALLOWED TO EXPIRE AT 9 PM WITH THE EXPIRATION OF THE PREVIOUS
WATCH. ANTICIPATE WE WILL BE CLEARING COUNTIES STEADILY AS THE
SQUALL LINE SHIFT EAST AND THE ATMOSPHERE CONTINUES TO STABILIZE.
HOWEVER FOR THE NEXT FEW HOURS HOURS SEVERE THUNDERSTORMS
INCLUDING TORNADOES ARE POSSIBLE. THERE IS SOME QUESTION HOW FAR
EAST THE LINE WILL BE ABLE TO MOVE WHILE STILL POSING A SEVERE
THREAT...ESPECIALLY ALONG ITS SOUTHERN END IN NORTH MISSISSIPPI.

&&

PREV DISCUSSION... /ISSUED 352 PM CDT WED APR 10 2013/

DISCUSSION...
SEVERE WEATHER EVENT WAS BEGINNING TO UNFOLD OVER CENTRAL AR AT
2030Z...WITH SEVERE THUNDERSTORMS SHOWING DISTINCT ROTATION ON
KLZK RADAR.

AT THE SYNOPTIC SCALE... A 546DM 500MB LOW WAS LIFTING EAST
THROUGH NEBRASKA THIS AFTERNOON. GOES WATER VAPOR IMAGERY SHOWED
SHORTWAVE LIFTING NORTHEAST THROUGH EASTERN OK. THIS FEATURE WILL
DRIVE A SURFACE LOW AND ATTENDANT SURFACE COLD FRONT INTO SOUTH
CENTRAL IL BY 06Z. THE SOUTHERN EXTENT OF THIS FRONT WILL BE
SLOWER MOVING...ARRIVING NEAR MEMPHIS...EXTENDING SOUTH TO SOUTH
CENTRAL LA. A SOUTHERN BRANCH SHORTWAVE...WEST OF EL PASO THIS
AFTERNOON... WILL EJECT ACROSS THE LOWER MS RIVER VALLEY THURSDAY.
THIS SHORTWAVE WILL DRIVE THE SURFACE COLD FRONT AND MOST OF THE
RAIN EAST OF THE MIDSOUTH BY MIDDAY THURSDAY.

INCREASED TORNADO RISK WILL BE ASSOCIATED WITH DISCRETE PREFRONTAL
CELLS OVER EAST AR AND THE MO BOOTHEEL LATE THIS AFTERNOON INTO
THE MID/LATE EVENING. BY MID EVENING...DISCRETE CELLS SHOULD SHOW
A TENDENCY TO TRANSITION INTO LINE SEGMENTS... POSSIBLY OVERTAKEN
BY THE MAIN CONVECTIVE FRONTAL SQUALL LINE APPROACHING FROM THE
WEST.

LATE THURSDAY AND FRIDAY WILL SEE FAST ZONAL FLOW ALOFT ACROSS THE
SOUTH CENTRAL AND SOUTHEAST CONUS. AIRMASS WILL REMAIN DRY...UNTIL
SOUTHERLY LOW LEVEL FLOW RETURNS SUNDAY. ECMWF AND GFS MODELS SHOW
SOUTHWESTERLY FLOW PREVAILING OVER THE MIDSOUTH IN THE EARLY TO
MID PART OF NEXT WEEK...WITH MILD AND HUMID GULF AIRMASS PREVAILING.

PWB

.AVIATION...
00Z TAF CYCLE

VFR CONDITIONS WILL CONTINUE DURING THE EARLY EVENING HOURS.
CEILINGS WILL LOWER FROM WEST TO EAST AS SHOWERS AND THUNDERSTORMS
MOVE INTO THE FORECAST AREA. RAIN WILL CONTINUE OVERNIGHT AND
THROUGH MUCH OF THURSDAY MORNING KEEPS CEILINGS AT IFR LEVELS.
RAIN SHOULD START TO END FROM WEST TO END THURSDAY AFTERNOON VFR
CONDITIONS EXPECTED TO RETURN TO KJBR BY LATE THURSDAY AFTERNOON.
WINDS WILL BE SOUTH AT 10 TO 20 KNOTS WITH A FEW HIGHER GUSTS
TONIGHT. WINDS WILL SHIFT TO THE WEST AT AROUND 10 KNOTS OVERNIGHT
AND STAY THAT WAY FOR MUCH OF THURSDAY.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  57  63  43  65 / 100  50   0   0
MKL  60  63  43  62 / 100  70   0   0
JBR  52  61  41  63 / 100  30   0   0
TUP  64  68  43  69 /  90 100  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 10, 3:47 AM CDT, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
347 AM CDT WED APR 10 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
347 AM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE MIDSOUTH THIS
EVENING AND DURING THE OVERNIGHT HOURS. THE PRIMARY THREATS WILL
BE LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH FLOODING. THERE
IS A SECONDARY FOR AN ISOLATED SHORT- LIVED TORNADO. THE BEST
TIMING AND AREA FOR THE TORNADO THREAT WILL BE IN THE EVENING
HOURS AND WEST OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG STORMS WILL BE POSSIBLE EAST OF A UNION CITY
TENNESSEE TO COFFEEVILLE MISSISSIPPI LINE. SMALL HAIL AND
LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY WEDNESDAY EVENING INTO WEDNESDAY
NIGHT.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:34 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph41 min
Apr 10, 9:08 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Poinsett52 min
Apr 10, 10:16 PM CDTSevere Thunderstorm WarningMEGPhillips44 min
Apr 11, 3:22 AM CDTFlash Flood WatchMEGCrittenden, Lee, Mississippi, Phillips, St. Francis13 hr

Nearby

Flash Flood Warnings in Arkansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.